Selected tardive dyskinesia (TD) cases | Print |  E-mail


Tardive dyskinesia (TD) is a movement disorder caused by the neuroleptic or antipsychotic drugs including the older ones such as Thorazine and Haldol and also the newer ones such as Zyprexa, Risperdal, Geodon, Abilify and Seroquel. Although drug advocates often claim that the newer or atypical antipsychotic drugs cause TD at a very low rate, this is simply untrue.


Dr. Breggin describes TD and other disorders caused by these drugs in great detail with dozens of scientific citations in Brain-Disabling Treatments in Psychiatry (2008). Dr. Breggin's other recent book, Medication Madness, vividly describes some cases of TD in children and adults.. Also see the articles on these drugs under Scientific Articles.

 


Dr. Breggin has been consulted in dozens of cases involving the newer antipsychotic drugs including Ability, Seroquel, Zyprexa and Risperdal. The great majority of Dr. Breggin's cases are settled out of court, sometimes for very large awards that have been justified by the extreme harm done to the victim. He has also been the expert in many cases that have been won in trial, including one in Canada and one in Alaska. Dr. Breggin has a particular concern about TD and the anguish and disability it inflicts on millions of patients around the world.


Due to the escalating use of these drugs in childhood, Dr. Breggin has increasingly focused on the vast numbers of children with TD. Dr. Breggin has already personally evaluated dozens of cases of TD in children caused by Risperdal, as well as many other cases caused by other drugs like Zyprexa, Abilify and Seroquel.


Dr. Breggin has testified in cases in which one parent has attempted to stop the other parent or the state from drugging a child with antipsychotic drugs, sometimes on the basis that the child was already developing a previously undiagnosed case of tardive dyskinesia. In some cases, Dr. Breggin has been authorized by the courts to supervise the child's withdrawal from the drugs long distance with the help of local health professionals.


While most TD cases do not develop until at least 3-6 months of exposure, Dr. Breggin has seen cases occur after only a few doses or less. Tardive dyskinesia is a very variable disorder that can afflict any muscle group that is ordinarily under voluntary control such as the face, eyelids, tongue, mouth, neck, shoulders, torso and arms and legs. It can also afflict the muscles that control swallowing, speaking and breathing. It may begin with subtle changes such as squinting or a “thick” tongue. It can vary in severity from mild to extremely disabling, and usually is disfiguring and humiliating. It can be exhausting. Cases that are severe or that last for several months are usually irreversible. It can occur at any age. There is no satisfactory treatment.


Tardive dyskinesia occurs in several forms including classic TD with slow or jerky movements, tardive dystonia with muscle spasms that can be very painful, and tardive akathisia with an agonizing inner turmoil or agitation that often drives the person to move about frantically in an effort to relieve the sensations. All of the medications that cause TD also tend to hide or mask the symptoms at least for a period of time. As a result, patients taking these drugs can develop severe cases of TD without the symptoms appearing for a period of time.


The rates for TD are astronomical. In otherwise physically healthy adults, 5%-8% per year will develop the disorder, with cumulative rates in the range of at least 15%-20% for the first three years. In the elderly, the risk of tardive dyskinesia accumulates at 20% or more per year. It is tragic that such damaging drugs are allowed to remain on the market.


 

 

WARNING!

Most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should be done carefully under experienced clinical supervision. Methods for safely withdrawing from psychiatric drugs are discussed in Dr. Breggin's new book, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients, and Their Families.